A Trazodone Overdose: How serious is it?

A woman holding a pill and a glass of water. It look innocuous, but that's what a Trazodone Overdose looks llike

Don’t be surprised if this is the first time you’re hearing of Trazodone. But the best way to be prepared if you ever encounter Trazodone is to understand exactly what it is. If you’re already familiar with Trazodone, or you’re already imbibing Trazodone, you may not be familiar with Trazodone. And even if you are, you may not be familiar with how possible a Trazodone overdose is. That’s why it’s so important to learn the facts and avoid misinformation as much as possible. 

What is Trazodone?

Trazodone is a medication primarily prescribed to treat major depressive disorder. It belongs to the class of drugs most commonly known as serotonin antagonist and reuptake inhibitors (otherwise known as SARIs). Although Trazodone is primarily prescribed as an antidepressant, it’s also sometimes prescribed off-label to treat other conditions such as anxiety disorders, insomnia, and to assist in managing symptoms of post-traumatic stress disorder (PTSD).

Trazodone works by increasing the levels of serotonin, a neurotransmitter in the brain that regulates mood, in the synaptic space between neurons. This helps to improve mood and alleviate symptoms of depression. In lower doses, trazodone is often used for its sedative effects, making it useful for treating insomnia.

Additionally, due to its sedative properties, some doctors may prescribe trazodone off-label to help with sleep disturbances even in individuals who don’t have depression.

Why is Trazodone dangerous? 

Trazodone, like many medications, carries certain risks and potential dangers, especially if not used properly or in combination with certain conditions or other substances. Here are some reasons why trazodone could be considered dangerous:

  1. Serotonin Syndrome: Trazodone can increase serotonin levels. When combined with other medications or substances that also raise serotonin levels (such as certain antidepressants, migraine medications, or illicit drugs like MDMA), it can lead to a condition known as serotonin syndrome. This condition can cause symptoms like confusion, agitation, rapid heartbeat, high blood pressure, dilated pupils, sweating, tremors, and in severe cases, it can be life-threatening.
  2. Cardiac Risks: Trazodone can cause changes in heart rhythm, particularly at higher doses. This can be a concern for individuals with existing heart conditions or those taking other medications that also affect heart rhythms. In rare cases, it may lead to a potentially dangerous condition called QT prolongation, which can cause irregular heartbeats.
  3. Suicidal Thoughts: Like many antidepressants, trazodone carries a black box warning, indicating an increased risk of suicidal thoughts or behaviors, particularly in young adults, adolescents, and those with a history of suicidal ideation.
  4. Adverse Reactions: Some individuals may experience adverse reactions to trazodone, such as allergic reactions, dizziness, drowsiness, blurred vision, dry mouth, or low blood pressure.
  5. Negative Interactions: Trazodone can interact with other medications, including certain antidepressants, antifungal medications, antibiotics, and others. Combining these drugs with trazodone may lead to severe side effects or reduce its effectiveness.
  6. Abrupt Discontinuation: Stopping trazodone suddenly can cause withdrawal symptoms like nausea, vomiting, anxiety, agitation, and sleep disturbances. It’s essential to taper off the medication under medical supervision.

Is a Trazodone Overdose possible?

So, as you might imagine, the answer is definitely yes. Trazodone overdoses are very possible and very dangerous. It’s particularly dangerous because it can significantly increase one’s likelihood of overdosing if combined with habit-forming, intoxicating substances like drugs and alcohol. For those who are prescribed Trazodone, it’s important that they keep taking the drug as it’s prescribed. 

But it can be dangerous when combined with other drugs. That’s why it’s so important to get help from a drug rehab facility. Detox and rehab in a treatment facility is the best way to deal with substance abuse disorder. If you’re struggling with substance use and you’d like to avoid the risk of overdose, you shouldn’t wait to seek treatment.  

Trazodone Overdoses are real And avoidable Dont wait until its too late Get help now

If you want to avoid a Trazodone overdose, Get help now! 

Better Tomorrow Treatment Center’s modern, evidence-based addiction care is designed to foster the personal growth needed to sustain a lifetime of recovery. Find the insight and strength required for the rewarding sober lifestyle your or your loved one deserves. If you or a loved one wants to start their recovery journey, please contact us at (888) 653-1149, or head over to our website and scroll down to the bottom of the page and fill out our 100% confidential information form and a compassionate member of our team will reach out to you. 

Leave a Comment

Your email address will not be published. Required fields are marked *